woman pulling out her hair

Q. What are the side effects if I stop taking Pristiq cold turkey?

A. This is a very bad idea. Desvenlafaxine (Pristiq) can trigger severe withdrawal symptoms if stopped suddenly. These include: dizziness, nausea, headaches, anxiety, brain zaps (shock-like sensations in the head), tremor and severe fatigue. Gradual tapering of the dose with medical supervision is essential.

You can learn more about the devastating consequences of Pristiq withdrawal here.

Other Antidepressants That Can Cause Withdrawal Symptoms

Many other antidepressants can also cause severe withdrawal problems if they are stopped suddenly. Many visitors have experienced such difficulties with duloxetine (Cymbalta). Others have found it extremely difficult to taper off venlafaxine (Effexor).

Citalopram (Celexa), escitalopram (Lexapro) and even older medications like paroxetine (Paxil) or sertraline (Zoloft) may cause trouble if people try to quit them too quickly without tapering the dose gradually.

It is very important to talk with your doctor and get as much help as possible in lowering the dose gradually if you want to discontinue Pristiq or any other antidepressant. Knowing what the side effects may be and getting support from your family and friends in coping with them can also be critical.

Unexpected Withdrawal Symptoms from Other Medications

Antidepressants are not the only medicines that can cause a very uncomfortable withdrawal syndrome. Both doctors and patients are sometimes taken by surprise when such problems crop up.

Pain Medicines

Certain medicines that are prescribed primarily for pain can also be quite challenging to quit. Most people and certainly nearly all health care providers are aware that abrupt discontinuation of opioid medicines (narcotics such as Oxycontin) can be devastating. But not everyone appreciates how difficult it may be to stop taking tramadol (Ultram), which has been associated with significant withdrawal problems. Another non-narcotic medicine prescribed for pain, pregabalin (Lyrica), can also trigger a nasty withdrawal syndrome if a patient quits it suddenly.

Sleep Medicines

Many people report that running out of their regular sleeping pills such as zolpidem (Ambien) can leave them tossing and turning all night long for a week or longer. It seems that not only are they having trouble with the original sleep problem that pushed them to take the pill; stopping suddenly seems to result in rebound insomnia that is even worse.

Benzodiazepines such as alprazolam (Xanax) that are used for anxiety or sleep have a well-recognized withdrawal syndrome. The most well-recognized coping strategy is to reduce the dose extremely gradually. Patients will need the prescriber’s assistance and support for this project.

Heartburn Medicines

PPI medicines such as omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid), pantoprazole (Protonix) and rabeprazole (Aciphex) can be very helpful in treating ulcers and useful for controlling chronic gastroesophageal reflux disease (GERD). But after taking such drugs for a few months, many people experience searing rebound heartburn if they stop them suddenly. Getting off acid-suppressing drugs can be nearly as challenging as trying to stop an antidepressant and requires as much effort and support.

Allergy Medicines

Decongestant nasal sprays carry a warning that they can cause rebound congestion if they are taken for more than three days. In some cases, people end up “addicted” to their nasal spray because getting off it is such a hassle.

We have also heard from many visitors that stopping cetirizine (Zyrtec) suddenly can lead to unbearable itching that may last nearly two months.

Before starting any new medicine, it makes sense to ask how long it should be taken and when and how it should be discontinued. A person who runs into difficulty quitting a drug has a right to expect some assistance from the prescriber, even if the health care provider was not previously aware of a discontinuation syndrome.

 

 

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Jani
    Australia
    Reply

    I ran out of pristiq whilst overseas. Was on 150mg daily. Decided I would try get off. I rationed tabs so had 100 for a couple days then 50 for last two days. Had bad brain zaps, constant crying, inertia, vertigo type sensations. Awful! Flight home was awful. At home for next week I was in bed. Couldn’t walk far. Brain zaps made it impossible to move. Had to lay as still as possible. Even a slight arm movement gave me zaps down to my hands. But good news. I felt better after about 10 days. Can walk around shops now. Brain zaps pretty much gone. But now feel so achy all over. Joints and bones and muscles sore. And constantly fatigued. Crying only prob once a day to every few days. Feel clearer in a way but then have brain fog. I will be mid sentence and get stumped or forget a word. Does anyone else have joint pain / chronic fatigue?? :/

    • katrina
      qld
      Reply

      I ran out of my pristiq and I get bad zaps and fatigue but now I’m back on it and waiting for it to kick back in to my system. I hope it will go when it starts back in my system.

  2. Eva
    Reply

    oops, forgot to mention it’s Pristiq.

  3. Eva
    Reply

    Hi, I would be very interested in the definition of “serious harm”… I’m in the middle of nowhere in Cambodia and have managed to lose my happy pills (10mg taken for about 6 moths)… day No. 2 now without them and so far except from fatigue and minor nausea no major dramas. Not much chance of being able to do anything about it, but would like to know what “SERIOUS HARM” stopping this suddenly can do. Is the serious harm permanent or temporary? Many thanks E

  4. Carol S.
    Cullman, AL
    Reply

    I had awful brain zaps for months even though I very slowly (over months, not weeks) weaned myself off Zoloft (sertraline). I’d hate to see what would happen if I had abruptly stopped the medication.

  5. oualum
    Ardmore, Ok
    Reply

    Thank you for the article that included Zyrtec side effects. Good to know. My husband is unable to stop Lyrica due to side effects.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.